What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 5:40 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 22, 5:40 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Wed May 22 2019
.Discussion...
Issued at 344 PM CDT WED MAY 22 2019
Message of the day: Dangerous storms are expected to develop in a
somewhat narrow band from about Tulsa, OK northeast to Quincy, MO
(roughly between KC and Springfield and KC and St. Louis).
Tornadoes, quarter to tennis ball sized hail, and wind gusts up to
65 mph are all possible. Storms should start developing after 4 PM
with the severe threat continuing through about 11 PM. A tornado
watch has been issued for Linn County, KS up to Macon County, MO
and only includes one KC metro county (Cass County, MO) through 11
PM
We have been able to have a nice break from the showers and storms
today, thanks to the low pressure system moving out early this
morning. This will be short lived though due to a shortwave trough
moving overhead and a southwest to northeast oriented convergent
boundary working its way north into parts of our area. This
feature will be the focus for storm development this afternoon and
evening. Current thinking is the boundary will generally set up
along a line from Blue Mound, KS up to Kirksville, MO. Both a CAPE
and effective bulk shear gradient also looks to be setting up
along this line. CAPE should be about 1500 J/kg with deep layer
shear around 55 kts. When looking at hodographs and soundings, the
shear is more speed shear than directional, however, the
intensity of the speed shear is likely to compensate for the lack
of directional shear, therefore, storms with broad rotation is
expected. In addition, low level lapse rates look to be near 9-10
C/km with SRH around 200 m2/s2. With all this said, discrete,
supercellular like storms are expected initially and then they
should merge into a multi cell line within a few hours after
initiation. A few tornadoes, hail quarter to tennis ball sized,
and damaging winds up to 65 mph are all on the table today. The
greatest severe risk, especially for tornadoes and the largest
hail, is going to be right along and east of the convergent
boundary from about Butler, MO to Boonville, MO. As of 3 PM, radar
is starting to pick up weak returns. We expected storms to
develop within the next hour or so with the severe weather risk
moving east as the evening goes on, lasting through about 11 PM in
central MO. Storm chances though will likely continue through
much of the night, mainly for our far southern counties. Those
north of KC and west of I-35 should stay dry tonight and tomorrow
morning.
As for rainfall and flooding concerns, there is a lot of moisture in
the atmosphere with PWAT values up to 1.5 inches. Therefore, an
additional 1-2 inches of rain is expected to fall from Miami
County, KS to Howard County, MO. With the expected rainfall and
rain that has fallen over the past few days, a flash flood watch
has been issued for tonight, starting at 7 PM through 10 AM
tomorrow. As for about Johnson County, MO up to Adair County, MO
up to about 1 inch of rain is possible.
Overnight, a cold front like feature will move through, eventually
stalling, orienting itself west to east, across southern MO. This
and additional shortwave troughs will keep rain chances going
tomorrow morning. On and off showers and storms are then expected
to continue tomorrow night through the holiday weekend thanks to
persistent southerly surface flow and low pressure systems on the
west coast continuously ejecting shortwave troughs into the
Midwest. Severe weather is going to be possible both Thursday and
Friday and possibly Saturday with our storm chances. With that in
mind and it being a holiday weekend with many outdoor activities
planned, stay updated on the forecast and remain weather aware.
With the ground as saturated as it is and with additional rainfall
expected, flooding will continue to be a big concern.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 640 PM CDT WED MAY 22 2019
Storms have developed along and east of I-35 and they are expected
to continue moving north and east through the late evening. Storms
should eventually converge, forming a line. The line is then
expected to move east and then somewhat pivot becoming oriented
from W-E near the Lake of the Ozarks. This area of showers and
storms should persist overnight. Winds tonight will shift to the
northwest as a cold front like boundary moves through. It will
stall (where storms are) overnight and then should lift north
tomorrow as a warm front. This will keep shower and storm chances
going in the morning and also advect MVFR ceilings into the area.
Winds will also then veer winds to the east in the morning. We
should see a break from the rain in late morning early afternoon,
but chances increase again in the evening near the end of the TAF
period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ057-060.
MO...Flash Flood Watch through Thursday morning for MOZ040-043>046-
053-054.
&&
Discussion...Grana
Aviation...GranaHazardous weather outlook, May 22, 3:57 AM CST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Wed May 22 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Wed May 22 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Severe thunderstorms will be possible between 4-10 PM, mainly along
and south of the Interstate 70 corridor. Large hail, damaging winds,
and isolated tornadoes are all possible in the strongest activity.
Additionally, rapid rates of heavy rainfall over already saturated
grounds will result in the potential for flash flooding.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong to severe thunderstorms, and the potential for heavy rainfall,
will remain possible Thursday into the weekend.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 22, 3:41 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
441 PM CDT Wed May 22 2019
KSZ057-060-MOZ053-222230-
Miami KS-Linn KS-Bates MO-
441 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI...NORTHERN LINN
AND NORTHWESTERN BATES COUNTIES UNTIL 530 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colony, or 10 miles southwest of Garnett, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paola, Osawatomie, La Cygne, Linn Valley, Parker, Fontana, Merwin,
New Lancaster and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for east central
Kansas...and west central Missouri.
LAT...LON 3825 9507 3826 9506 3844 9507 3862 9478
3840 9458 3816 9508
TIME...MOT...LOC 2141Z 234DEG 43KT 3815 9534
LaflinSpecial weather statement, May 22, 4:27 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
527 PM CDT Wed May 22 2019
KSZ105-MOZ037-222300-
Johnson KS-Jackson MO-
527 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Overland Park, Olathe, Lee's Summit, Lenexa, Leawood,
Raytown, Grandview, Prairie Village, Gardner, Spring Hill, Mission
Hills, Clare, Lackmans and Stanley.
This includes the following highways...
Interstate 35 in Kansas between mile markers 208 and 223.
Interstate 470 between mile markers 0 and 7.
Interstate 435 near mile marker 0, and between mile markers 64 and
83.
LAT...LON 3876 9489 3883 9496 3907 9452 3892 9439
TIME...MOT...LOC 2226Z 231DEG 47KT 3882 9484
Laflin
Special weather statement, May 22, 5:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
653 PM CDT Wed May 22 2019
MOZ030-031-038-039-044-045-230030-
Ray MO-Carroll MO-Johnson MO-Saline MO-Lafayette MO-Pettis MO-
653 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS...
SOUTHEASTERN RAY...SOUTHWESTERN CARROLL...SOUTHWESTERN SALINE...
LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES UNTIL 730 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayview, or near Odessa, moving northeast at 50 mph. A second strong
thunderstorm was located north of Fayetteville and was also moving
northeast at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Marshall, Odessa, Higginsville, Carrollton, Concordia, Sweet Springs,
Waverly, Corder, Alma, Malta Bend, Blackburn, Mayview, Wakenda, Emma,
Dover, Aullville, Mount Leonard, Grand Pass and Fayetteville.
This includes Interstate 70 in Missouri between mile markers 37 and
75.
A Tornado Watch remains in effect until 1100 PM CDT for central,
north central and west central Missouri.
LAT...LON 3878 9381 3907 9401 3942 9342 3901 9313
TIME...MOT...LOC 2352Z 236DEG 42KT 3905 9387
Laflin
Special weather statement, May 22, 6:17 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
717 PM CDT Wed May 22 2019
KSZ057-MOZ043-230045-
Miami KS-Cass MO-
717 PM CDT Wed May 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MIAMI AND
NORTHWESTERN CASS COUNTIES UNTIL 745 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Louisburg, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Belton, Raymore, Harrisonville, Paola, Peculiar, Louisburg,
Cleveland, Freeman, Lake Annette and West Line.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Missouri.
LAT...LON 3849 9479 3857 9486 3881 9448 3863 9431
TIME...MOT...LOC 0017Z 236DEG 39KT 3856 9475
Laflin